Trastuzumab Use in Breast Cancer: Clinical Issues

John Horton, MB, ChB

Disclosures

Cancer Control. 2002;9(6) 

In This Article

Cardiac Toxicity

Trastuzumab is generally well tolerated. Hypersensitivity reactions are usually restricted to the period during or immediately following the first injection. After recovery from such a reaction, some patients have been re-treated together with prophylactic premedication. Some of these patients tolerated re-treatment, but others had reactions again.[10] Hematologic toxicity is infrequent, but anemia and leukopenia may be observed in patients who receive both trastuzumab and chemotherapy. Diarrhea has also been reported.[10] Cardiac toxicity, however, is the side effect of greatest clinical concern with trastuzumab treatment.

Cardiac dysfunction was an unexpected finding in the phase II trials of trastuzumab, so the data on incidence and severity of this complication are based on retrospective evaluation. Table 2 summarizes the reported incidence of cardiac toxicity in early trials of patients with metastatic disease.[4] There was a 4% risk of cardiac dysfunction in patients treated with trastuzumab alone, which resolved in 50% of patients after treatment. The highest risk of cardiac dysfunction (27%) occurred when trastuzumab was given together with anthracycline plus cyclophosphamide, and it was noted in 13% of patients treated with trastuzumab plus paclitaxel. It is of note that cardiac dysfunction also occurred (8%) after treatment with anthracycline plus cyclophosphamide alone. The continued use of trastuzumab did not cause further deterioration of cardiac function in the majority of patients so managed; in nearly all cases, cardiac function improved after treatment with standard therapy.[11,12]

The pathogenesis of trastuzumab-associated cardiotoxicity is not clear, although it is known that HER2 plays a role in embryonic cardiogenesis,[13] and one clinical study reported myocardial uptake of radiolabeled trastuzumab in 7 of 20 patients treated with trastuzumab.[14] Six of these 7 patients developed cardiotoxicity, but none of the 13 with no cardiac uptake had the complication. The possibility that trastuzumab amplifies or has an additional cardiotoxic effect when administered after anthracycline therapy has also been postulated.[15]

Trastuzumab-associated cardiac toxicity differs from anthracycline-associated cardiac toxicity in at least three ways. First, whereas the risk of anthracycline-induced cardiotoxicity increases with increasing cumulative dose,[16] there is no evidence that the same association holds true for trastuzumab treatment. Some patients have received trastuzumab for many years without developing cardiac events. Second, severe cardiac toxicity is associated less often with trastuzumab than with anthracyclines, and cardiac effects are at least partially reversible.[11,12] Most patients have improvement in functional class and ejection fractions after treatment of heart failure or stopping trastuzumab. Lastly, cardiac biopsies performed on 6 patients at the M. D. Anderson Cancer Center have revealed no morphologic changes similar to anthracycline-induced cardiomyopathy.[12]

The two factors that are clearly associated with an increased risk of trastuzumab-associated cardiotoxicity are age over 60 years and concurrent treatment using trastuzumab plus an anthracycline.[17] Other factors suspected of predisposing toward trastuzumab cardiac toxicity include a prior anthracycline dose ≥400 mg/m2 , prior chest wall irradiation, and preexisting cardiac dys-function. Tachycardia may be an early indicator of trastuzumab-associated cardiotoxicity, and measurement of this parameter is included in guidelines used at the Memorial Sloan-Kettering Cancer Institute to direct a formal assessment of cardiac function.[11] The measurement of left ventricular ejection fraction (LVEF) by multigated acquisition (MUGA) scanning is noninvasive and is the most commonly used tool for clinical monitoring of the heart during trastuzumab therapy. However, the significance of a fall in LVEF if the patient in asymptomatic patients, however, is unknown. Echocardiography is an alternate noninvasive tool that can identify both systolic and diastolic dysfunction as well as valvular and pericardial disease. Clinical guidelines for monitoring cardiac function before and during treatment with trastuzumab as well as guidance on managing trastuzumab-associated heart failure are now available.[11]

More prospective data on changes in LVEF during trastuzumab treatment are emerging from the adjuvant and neoadjuvant studies that are evaluating the benefits of incorporation of trastuzumab into adjuvant chemotherapy protocols (Figure 1). To date, several thousand women have been entered onto these adjuvant trials. Participants in the adjuvant trials have both baseline and subsequent monitoring for cardiac events included as an integral part of the studies.

Schema of selected clinical studies of trastuzumab in neoadjuvant and adjuvant therapy for breast cancer.

Preliminary reports from these adjuvant studies indicate that some patients have a reduced LVEF after standard-dose doxorubicin plus cyclophosphamide (AC) treatment. For example, 5% of 1,044 women who completed AC treatment in the intergroup NCIG N9831 study fit the study criteria for prohibition of starting trastuzumab (E. Perez, MD, personal communication, September 2002). Arm 3 of this study was temporarily suspended in 2002 because of concern about cardiac events, but this arm has subsequently been reopened for case accrual, suggesting that the incidence and severity of trastuzumab-related cardiac events in these adjuvant studies is small. Indeed, this study is to be expanded to include high-risk node-negative patients.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....